Indian Journal of Pharmacology Home 

DRUG WATCH
[Download PDF]
Year : 2012  |  Volume : 44  |  Issue : 5  |  Page : 651--653

First reported case of tenofovir-induced photoallergic reaction

Rajesh Verma1, Biju Vasudevan1, Subramanian Shankar2, Vijendran Pragasam1, Bhabendra Suwal1, Ruby Venugopal1,  
1 Department of Dermatology, Command Hospital, Pune, Maharashtra, India
2 Department of Medicine, AFMC, Wanowrie, Pune, Maharashtra, India

Correspondence Address:
Biju Vasudevan
Department of Dermatology, Command Hospital, Pune, Maharashtra
India

Abstract

A 50-year-old man, a known case of human immunodeficiency virus infection for the past 1 year, was on antiretroviral therapy in the form of stavudine, lamivudine, and nevirapine. Three days after replacing stavudine with tenofovir, he developed redness on the face and neck and within 48 h the rash became generalized. Dermatological examination revealed involvement of photoexposed areas of the face in the form of erythema and ill-defined hyperpigmented plaques, with mild periorbital edema. There was specific involvement of V and nape of the neck. Extensive erythema and scaling were also present on buttocks, thighs, and upper third of legs. A diagnosis of photoallergic dermatitis to tenofovir was considered and confirmed by histopathology and photopatch test. He responded well to the stoppage of the drug and oral corticosteroids. This is the first report of a photoallergic reaction to tenofovir in the literature.



How to cite this article:
Verma R, Vasudevan B, Shankar S, Pragasam V, Suwal B, Venugopal R. First reported case of tenofovir-induced photoallergic reaction.Indian J Pharmacol 2012;44:651-653


How to cite this URL:
Verma R, Vasudevan B, Shankar S, Pragasam V, Suwal B, Venugopal R. First reported case of tenofovir-induced photoallergic reaction. Indian J Pharmacol [serial online] 2012 [cited 2022 Oct 7 ];44:651-653
Available from: https://www.ijp-online.com/text.asp?2012/44/5/651/100407


Full Text

 Introduction



Tenofovir disoproxil fumarate (TDF) is a newer antiretroviral drug belonging to the nucleotide reverse transciptase inhibitor group. The common side effects associated with tenofovir are nausea, vomiting, diarrhea, asthenia, hepatotoxicity, abdominal pain, flatulence, and renal toxicity. [1] We report a case of a 50-year-old man who developed clinical manifestations of photoallergic drug reaction after taking TDF which was progressing toward erythroderma. Such a manifestation has not been previously reported in the literature.

 Case Report



A 50-year-old man, a known case of human immunodeficiency virus (HIV) for the past 1 year, was on antiretroviral therapy (ART) in the form of stavudine, lamivudine, and nevirapine (S +L+ N) since the time of detection. Three months prior to his reporting, the patient was given a course of tenofovir for a duration of 2 weeks due to reported fall in CD4 counts. But the patient discontinued the above drug as he could not afford it and then was restarted on the previous regime of (S +L+ N).

Three days prior to the onset of his present skin lesions, the drug stavudine was replaced with TDF as he had developed stavudine-induced neuropathy. Within 72 h of starting TDF, the patient presented with complaints of burning sensation and redness on the face and neck. Over the duration of 48 h, the rash spread to involve the limbs and trunk. He also developed fever, swelling of the face and legs in the next 3 days. There was no history of any other new drug being taken for the last 6 months. He was a farmer by profession and hence was regularly exposed to increased sunlight since the past 30 years, but there was no history of similar lesions previously.

On examination, he was febrile and had tachycardia. Dermatological examination revealed diffuse involvement of the face in the form of erythema and ill-defined hyperpigmented plaques with sparing of creases of forehead, nasolabial fold, and posterior auricular areas [Figure 1]a. Mild periorbital edema was present. There was specific involvement of V and nape of the neck [Figure 1]b. Similar lesions were also present on the upper trunk, along axillary folds and distal upper limbs corresponding to area wherein his clothes did not cover the body [Figure 2]a. Extensive erythema and scaling were also present on buttocks, thighs, and upper third of legs [Figure 2]b.{Figure 1}{Figure 2}

Initial investigation revealed dimorphic anemia: predominantly macrocytic along with thrombocytopenia (38,000/cubic millimeter). Eosinophilia (18%) was present and the absolute eosinophilic count was 738/microliter. Liver function tests, renal function tests, X- ray chest, and ultrasound abdomen were within normal limits. CD4 count at the time of presentation was 296 cells/microliter. Histopathology of skin lesions revealed spongiosis, mild acanthosis, and perivascular lymphocytic infiltrate with few eosinophils, supporting the diagnosis of photoallergic drug reaction. TDF was stopped and the patient was put on tablet prednisolone 40 mg once daily along with tablet paracetamol 500 mg thrice daily. Sunscreen was prescribed and the patient was advised strict sun protection. He showed marked clinical improvement within 48 h with reduction in swelling, erythema, and burning sensation. There was complete regression of skin lesions in the duration of 2 weeks. The patient was shifted to a regime of zidovudine with lamivudine and nevirapine. The patch test to TDF was negative. However, the photopatch test done after 6 months in a dilution of 1:10 in petrolatum with 10 j/cm 2 of UVA was positive. The patient was not rechallenged orally with TDF as he had a severe photoallergic reaction and it is contraindicated in such circumstances.

The adverse cutaneous drug reaction was assessed based on the prevailing causality scales. The reaction scored 6 points on the Naranjo probability scale making it a probable cause and C1 (certain) on the WHO causality categories [Table 1].{Table 1}

 Discussion



TDF, a prodrug of tenofovir, is the first nucleotide analog reverse transcriptase inhibitor which is approved for treatment of HIV. Because of its good pharmacokinetic profile and high tolerability, it is presently being widely used as a part of HAART and is preferred as first-line therapy in the treatment of ART naive individuals. [2] It is usually administered in a dose of 300 mg once daily. It is mainly metabolized and also excreted by kidneys (70-80%). The excretion by renal route is mostly by glomerular filtration and about 20-30% is actively transported by organic anion transporter-1 into renal proximal tubular cells. High-fat meals increase plasma concentration of drug by about 40%. The elimination half-life is 14-17 h.

The incidence of side effects against tenofovir ranges from 5% to 18%. Mild gastrointestinal side effects, impaired renal function, Fanconi's syndrome, diabetes insipidus, pneumonia, and pancreatitis have been reported. [3] Morphological patterns of cutaneous drug reaction reported include maculopapular, urticarial, vesiculobullous, pustular, and lichenoid reactions. [4] Tenofovir hypersensitivity syndrome has also been reported in nine patients in one previous study. [5]

Photoallergic reactions are dose-independent Type IV hypersensitivity reactions usually localized to exposed areas of the skin, with generalized involvement occurring in severe cases. [6] They usually develop 24-72 h after re-exposure to drug. Drugs causing photoallergic reactions include naproxen, piroxicam, griseofulvin, sulfonamides, quinolones, thiazides, and chlorpromazine. Photopatch tests are positive in only 7-20% cases and they are generally positive more in cases of photocontact dermatitis than photoallergic reactions. The immune CAPRAST test (Radio Allergo Sorbent Test) may be performed to confirm the presence of IgE antibodies to the suspected drug. Though this test may not be positive in all cases, it will certainly help in assessing causalty. The cellular antigen stimulation test helps in measuring sensitivity of patient cells to a drug and even detects non-IgE sensitivity. Both these tests were however not available in our centre.

A similar case of a photoallergic reaction to doxycycline occurring on the third day and progressing toward erythroderma has been described earlier. [7] However, this is the first instance of a photoallergic reaction to TDF reported in the literature.

References

1Zimmermann AE, Pizzoferrato T, Bedford J, Morris A, Hoffman R, Braden G. Tenofovir-associated acute and chronic kidney disease: A case of multiple drug interactions. Clin Infect Dis 2006;42:283-90.
2Gallant JE, Staszewski S, Pozniak AL, DeJesus E, Suleiman JM, Miller MD, et al. Efficacy and safety of tenofovir DF vs. stavudine in combination therapy in antiretroviral naive patients: A 3-year randomized trial. J Am Med Assoc 2004;292:191-201.
3Verhelst D, Monge M, Meynard JL, Fouqueray B, Mougenot B, Girard PM, et al. Fanconi syndrome and renal failure induced by tenofovir: A first case report. Am J Kidney Dis 2002;40:1331-3.
4Woolley IJ, Veitch AJ, Harangozo CS, Moyle M, Korman TM. Lichenoid drug eruption to tenofovir in an HIV/hepatitis B virus co-infected patient. AIDS 2004;18:1857-8.
5Lockhart SM, Rathbun RC, Stephens JR, Baker DL, Drevets DA, Greenfield RA, et al. Cutaneous reactions with tenofovir disoproxil fumarate: A report of nine cases. AIDS 2007;21:1370-3.
6Stephens TJ, Bergstresser PF. Fundamental concepts in photoimmunology and photoallergy. J Toxicol Cutaneous Ocul Toxicol 1985;4:193-218.
7Kuznetsov AV, Weisenseel P, Flaig MJ, Ruzicka T, Prinz JC. Photoallergic erythroderma due to doxycycline therapy of erythema chronicum migrans. Acta Derm Venereol 2011;91:734-6.